22 January 2008

My Mirena mistake

"It’s been a year since the insertion of my Mirena," a Health24 journalist writes. "But as the months creep by, I'm realising that it might have been an expensive mistake."

As I’m sitting here, I’ve got cramps – almost like menstrual ones, but slightly more teeth-clenching. I’m still struggling with heavy periods and have come to expect the omnipresent inter-period spotting that now dictates my love life.

It’s been a year since the insertion of the Mirena, the intrauterine contraceptive device that promised to put an end to 17 years of pain, discomfort, and iron pills and shots. But as the months creep by, I’m starting to realise that the Mirena has perhaps been an expensive mistake.

Mirena is a small T-shaped tube that steadily releases progesterone-like levonogestrel. As it supplies the hormone directly to the uterus, its side effects are limited. In fact, three months after insertion, the Mirena hormones can't be picked up by blood tests.

But in writing this, I know other women share my frustration.

Just among my group of 28- to 30-year-old friends, I know of two who are in the same position as I am (i.e. it’s been months and they’re still hassled by cramps and spotting), one who has had the device removed because of the embarrassing smelly discharge it caused, and another who got rid of it because it resulted in acne unlike any she's had before.

I know (and am extremely envious) of only one friend who is 100% satisfied: no cramps, no period problems, and no skin problems.

I feel cheated. Choosing to get the Mirena wasn’t an impulsive decision: it was done after discussion with two gynaecologists and a GP, and after consulting the manufacturer’s website. Everyone gave it rave reviews, claiming that patients are simply thrilled by their decision to go down the Mirena road.

By no means am I saying that it isn't the perfect solution for some. In fact, an anonymous Health24 user who got the device after the birth of her youngest son says that it's changed her life: "My periods are a thing of the past, my mood swings are a lot better and I don't have to worry about small, pink feet making their appearance unexpectedly. I can recommend it for anyone who doesn't want to have children yet, as it isn't permanent, but effective for up to five years."

But here I am, far from content, and wondering why no-one warned me that it might not be a walk in the park and that about 9% of women are so dissatisfied with the effects that they ask their gynaes to remove their Mirenas.

More disillusioned Mirena users
According to, most women don't experience significant side effects. It's said that after three months only:

  • 10.5% experience cramping,
  • 3.5% have acne or other skin problems,
  • 3.1% experience back pain,
  • 3.1% experience breast tenderness,
  • 2.8% get headache, and
  • 2.5% experience mood changes.

After five years, these figures drop to:

  • 2% for cramping,
  • 1.8% for acne or skin problems,
  • 1% for back pain,
  • 1% for breast tenderness,
  • 1.6% for headache, and
  • less than 1% for mood changes.

Looking at these results, I was convinced that the Mirena was for me. The mistake I made was to skim over the fact that, after one year of use, 80% of users still experience bleeding and spotting. While normal period bleeding is okay (periods are a part of being female, after all), frequent spotting certainly isn't.

Had I done a quick Google search as well as exploring the manufacturer's website, I would have come across the thousands of comments and blogs from disillusioned Mirena recipients, many of whom have had the device removed.

Three common side effects
According to Cape Town gynaecologist Dr Martin Puzey, the majority of dissatisfied Mirena recipients complain about acne, spotting or cramping (although there are other complaints as well). Some patients can take up to 18 months to adjust after the insertion of the device.

He notes that:

1) Acne that persists after several months, and which doesn't react favourably to Roaccutane or antibiotics, probably won't clear up. "There's really no point in waiting to see if it gets better," he says. If you're unhappy, have the device removed.

2) Spotting often occurs because the hormones released by the Mirena don't stabilise the endometrium in all women. There are several treatment options: you can try to boost your progesterone levels with the mini-Pill or the Pill. If this doesn't work, the Mirena can be removed.

"In some women, the Mirena can also aggravate or cause hormonal cysts, which might lead to spotting," he says. Although this needs to be monitored by your gynaecologist, the cysts usually come and go without causing real harm.

If there are no cysts, and you're at your reproductive peak (approximately 28 years old, like I am), the spotting might simply be because your hormones are overriding the Mirena's, Puzey says. Once again, the Pill or the mini-Pill can come to your rescue.

3) Cramping is due to the fact that the Mirena remains foreign to the uterus. The good news is that this gradually decreases in most women, many of whom also get used to the slight cramping after a while.

A medical breakthrough
Puzey emphasises the fact that that the Mirena remains a medical breakthrough. "Most women are extremely chuffed – for them, it's a question of 'fit and forget'," he says.

Most women experience fewer side effects than they do on the Pill, for example. "In contrast with oral contraceptives, where 40-60% of first-time users discontinue their pill in the first year, less than 9% of patients had the device removed over a 5-year period," Puzey wrote, referring to data from his own practice in Cape Town, in a letter published in the South African Medical Journal in August 2004.

Number one on the list of benefits is the fact that the Mirena is the most effective, hassle-free contraceptive method available (even more effective than sterilisation). The small failure rate is mostly associated with women who had the Mirena inserted too late (that is, they were already pregnant).

While the scales are convincingly tipped in Mirena's favour, it's worth knowing that it might not be the perfect solution for you.

- (Nina van Rensburg, Health24, January 2008)

Any questions? Ask GynaeDoc


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Live healthier

Exercise benefits for seniors »

Working out in the concrete jungle Even a little exercise may help prevent dementia Here’s an unexpected way to boost your memory: running

Seniors who exercise recover more quickly from injury or illness

When sedentary older adults got into an exercise routine, it curbed their risk of suffering a disabling injury or illness and helped them recover if anything did happen to them.